Format

Send to

Choose Destination
See comment in PubMed Commons below
J Acquir Immune Defic Syndr. 2003 Aug 1;33(4):484-93.

Stability of adherence to highly active antiretroviral therapy over time among clients enrolled in the treatment adherence demonstration project.

Author information

  • 1AIDS Institute, New York State Department of Health, Menands, New York 12204, USA. jmt07@health.state.ny.us

Abstract

Adherence to antiretroviral medications is essential to therapeutic success. Many published studies have investigated the degree of adherence or nonadherence, but sample sizes have generally been small, and adherence has seldom been viewed as a longitudinal process. This paper investigates the stability of adherence over time among HIV-infected individuals attending adherence support programs in New York State. The study cohort consists of 435 clients who were on HAART at baseline and who completed at least 2 follow-up interviews. Although cross-sectional nonadherence did not exceed 35%, nonadherence reached 54% when considered across all 3 interviews. Analysis of transition matricies revealed moderate stability in adherence over time (e.g., first follow-up adherence was 81.0% for clients adherent at baseline, compared with 58.3% for clients nonadherent at baseline). Second-order transition matricies offered additional predictive utility. Multivariate results indicated that, for some, it was the transition from a desirable to an undesirable state (e.g., from no illicit drug use to illicit drug use) that increased the likelihood of nonadherence, rather than the presence of these characteristics over time. Findings illustrate the importance of multiple, periodic assessments of adherence and the need to consider strategies to increase stability in the factors affecting adherence to HAART.

PMID:
12869837
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk